Alert archive / Tennessee / Freeze Warnings in 2011

Freeze Warning 1, NWS Nashville, TN

October 20, 201139 counties in Tennessee

NWS Nashville, TN issued this freeze warning at Oct 20, 2011, 3:46 AM CDT for 39 counties in Tennessee. It took effect at Oct 21, 2011, 4:00 AM CDT. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 20, 2011, 3:46 AM CDT (08:46 UTC)
In effect from
Oct 21, 2011, 4:00 AM CDT
Expired
Oct 21, 2011, 3:39 AM CDT
In force
Issued by
NWS Nashville, TN
All 39 counties

Bedford County, TN, Benton County, TN, Cannon County, TN, Cheatham County, TN, Clay County, TN, Coffee County, TN, Cumberland County, TN, Davidson County, TN, DeKalb County, TN, Dickson County, TN, Fentress County, TN, Giles County, TN, Grundy County, TN, Hickman County, TN, Houston County, TN, Humphreys County, TN, Jackson County, TN, Lawrence County, TN, Lewis County, TN, Macon County, TN, Marshall County, TN, Maury County, TN, Montgomery County, TN, Overton County, TN, Perry County, TN, Pickett County, TN, Putnam County, TN, Robertson County, TN, Rutherford County, TN, Smith County, TN, Stewart County, TN, Sumner County, TN, Trousdale County, TN, Van Buren County, TN, Warren County, TN, Wayne County, TN, White County, TN, Williamson County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 29 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.8 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
445 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

081 
WWUS74 KOHX 200847
NPWOHX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NASHVILLE TN
346 AM CDT THU OCT 20 2011

...FREEZING CONDITIONS EXPECTED IN LOW LYING LOCATIONS ACROSS
MIDDLE TENNESSEE...

.WITH CLEARING SKIES AND CALM WINDS LATE TONIGHT...TEMPERATURES
WILL DROP INTO THE LOWER 30S ACROSS LOW LYING LOCATIONS OF MIDDLE
TENNESSEE. THIS MEANS THAT AREAS OF FROST WILL DEVELOP...POSING A
THREAT TO EXPOSED VEGETATION.

TNZ005>011-022>034-056>066-075-077>080-093>095-202100-
/O.NEW.KOHX.FZ.W.0001.111021T0900Z-111021T1300Z/
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN...
WAVERLY...DICKSON...ASHLAND CITY...NASHVILLE...LEBANON...
MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO...COOKEVILLE...
LIVINGSTON...JAMESTOWN...LOBELVILLE...CENTERVILLE...HOHENWALD...
FRANKLIN...BRENTWOOD...COLUMBIA...LEWISBURG...MURFREESBORO...
WOODBURY...SMITHVILLE...SPARTA...CROSSVILLE...SHELBYVILLE...
TULLAHOMA...MANCHESTER...MCMINNVILLE...ALTAMONT...SPENCER...
WAYNESBORO...LAWRENCEBURG...PULASKI
346 AM CDT THU OCT 20 2011

...FREEZE WARNING IN EFFECT FROM 4 AM TO 8 AM CDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 4 AM TO 8 AM CDT FRIDAY. 

* EVENT...FREEZE WARNING FOR ALL OF MIDDLE TENNESSEE

* TIMING...4 AM CDT TO 8 AM CDT FRIDAY

* IMPACT...TEMPERATURES WILL FALL INTO THE LOWER 30S IN LOW LYING
  LOCATIONS ACROSS MIDDLE TENNESSEE. THIS WILL RESULT IN FREEZING
  CONDITIONS AND POTENTIAL HARM TO EXPOSED VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
31
2 follow-up statements
362 
WWUS74 KOHX 202013
NPWOHX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NASHVILLE TN
313 PM CDT THU OCT 20 2011

...FREEZING CONDITIONS EXPECTED LATE TONIGHT IN LOW LYING
LOCATIONS ACROSS MIDDLE TENNESSEE...

.WITH CLEARING SKIES AND CALM WINDS LATE TONIGHT...TEMPERATURES
WILL DROP INTO THE LOWER 30S ACROSS LOW LYING LOCATIONS OF MIDDLE
TENNESSEE. THIS MEANS THAT AREAS OF FROST WILL DEVELOP...POSING A
THREAT TO EXPOSED VEGETATION.

TNZ005>011-022>034-056>066-075-077>080-093>095-210830-
/O.CON.KOHX.FZ.W.0001.111021T0900Z-111021T1300Z/
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN...
WAVERLY...DICKSON...ASHLAND CITY...NASHVILLE...LEBANON...
MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO...COOKEVILLE...
LIVINGSTON...JAMESTOWN...LOBELVILLE...CENTERVILLE...HOHENWALD...
FRANKLIN...BRENTWOOD...COLUMBIA...LEWISBURG...MURFREESBORO...
WOODBURY...SMITHVILLE...SPARTA...CROSSVILLE...SHELBYVILLE...
TULLAHOMA...MANCHESTER...MCMINNVILLE...ALTAMONT...SPENCER...
WAYNESBORO...LAWRENCEBURG...PULASKI
313 PM CDT THU OCT 20 2011

...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 8 AM CDT
OVERNIGHT INTO FRIDAY MORNING...

* EVENT...FREEZE WARNING FOR ALL OF MIDDLE TENNESSEE

* TIMING...4 AM CDT TO 8 AM CDT OVERNIGHT INTO FRIDAY MORNING

* IMPACT...TEMPERATURES WILL FALL INTO THE LOWER 30S IN LOW 
  LYING LOCATIONS ACROSS MIDDLE TENNESSEE. THIS WILL RESULT IN 
  FREEZING CONDITIONS AND POTENTIAL HARM TO EXPOSED VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

21
604 
WWUS74 KOHX 210839
NPWOHX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NASHVILLE TN
339 AM CDT FRI OCT 21 2011

...FROST AND FREEZING TEMPERATURES FOR MID TENNESSEE...

.COLD HIGH PRESSURE WILL CONTINUE MOVING INTO THE MID STATE.
CLEARING SKIES AND LIGHT WINDS WILL ALLOW TEMPERATURES TO FALL INTO
THE 30S EARLY THIS MORNING...WITH AREAS OF FROST DEVELOPING. 
FOR TONIGHT INTO EARLY SATURDAY MORNING...THE HIGH PRESSURE WILL
BE DIRECTLY OVER THE MID STATE. MANY LOW LYING AND RURAL
LOCATIONS WILL HAVE TEMPERATURES DROPPING TO FREEZING OR SLIGHTLY
COLDER BY DAYBREAK SATURDAY.

TNZ005>011-022>034-056>066-075-077>080-093>095-211645-
/O.CAN.KOHX.FZ.W.0001.111021T0900Z-111021T1300Z/
/O.NEW.KOHX.FR.Y.0004.111021T0900Z-111021T1300Z/
/O.NEW.KOHX.FZ.W.0002.111022T0500Z-111022T1300Z/
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN...
WAVERLY...DICKSON...ASHLAND CITY...NASHVILLE...LEBANON...
MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO...COOKEVILLE...
LIVINGSTON...JAMESTOWN...LOBELVILLE...CENTERVILLE...HOHENWALD...
FRANKLIN...BRENTWOOD...COLUMBIA...LEWISBURG...MURFREESBORO...
WOODBURY...SMITHVILLE...SPARTA...CROSSVILLE...SHELBYVILLE...
TULLAHOMA...MANCHESTER...MCMINNVILLE...ALTAMONT...SPENCER...
WAYNESBORO...LAWRENCEBURG...PULASKI
339 AM CDT FRI OCT 21 2011

...FROST ADVISORY IN EFFECT UNTIL 8 AM CDT THIS MORNING...
...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CDT
SATURDAY...

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CDT
SATURDAY. ALSO...A FROST ADVISORY IS IN EFFECT UNTIL 8 AM CDT THIS
MORNING.

* TIMING...AREAS OF FROST THIS MORNING. FROST AND FREEZING
  TEMPERATURES LATE FRIDAY NIGHT INTO SATURDAY MORNING.

* IMPACT...COLD TEMPERATURES AND FROST MAY RESULT IN HARM TO
  EXPOSED VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

A FROST ADVISORY MEANS THAT FROST IS LIKELY. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

13

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this freeze warning went out at Oct 20, 3:26 AM CDT, 20 minutes earlier.

Area forecast discussion, Oct 20, 3:26 AM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
326 AM CDT THU OCT 20 2011

.DISCUSSION...
FORECAST REASONING WILL LEAN TOWARD A CONSENSUS MODEL SOLUTION
COMPROMISE FOR THE FORECAST PERIOD UNLESS OTHERWISE NOTED.

MAIN FORECAST QUANDARIES...POSSIBLE FREEZING CONDITIONS TONIGHT AND
FRI NIGHT...TEMPS.

AS FOR TODAY...WITH APEX OF UPPER LOW MOVING INTO THE ERN GREAT
LAKES REGION BY LATE THIS AFTERNOON...EXPECT AN OVERALL DECREASING
CLOUDINESS TREND THRU THE DAY FOR MOST OF THE MID STATE...EXCEPT
FAR NE PORTIONS AND NRN PORTIONS OF THE CUMBERLAND PLATEAU. IN
MOST LOCATIONS BREEZY CONDITIONS THRU MIDDAY...AS SFC PRESSURE
GRADIENT CONTINUES ACROSS THE AREA WITH SOME WEAKENING LATE IN THE
AFTERNOON EXPECTED. WILL MONITOR RADAR TRENDS...SFC OBS...SHORT
RANGE MODEL GUIDANCE FOR A FINAL DECISION NEAR PRESS TIME...BUT
AM LEANING TOWARD HIGHEST SCT POPS PLATEAU FOR LIGHT RAIN
SHWRS...WITH EITHER ISO RAIN SHWRS OR PATCHY DRIZZLE AS ONE
APPROACHES THE TN RIVER VALLEY...AND TRANSITION THIS SCENARIO EWD
THRU THE DAY...WITH ISO LIGHT SHWRS OR PATCHY DRIZZLE ACROSS
NE/NRN PLATEAU LATE AFTERNOON. AS FOR TEMPS...TIMING EROSION OF
CLOUD COVERAGE KEY HERE...BUT WITH CLDY SKIES ACROSS THE E MOST OF
THE DAY...WILL UNDERCUT BOTH GFS/NAM MOS VALUES BY SEVERAL
DEGREES...WITH HIGHS ONLY IN THE UPPER 40S TO AROUND 50...WITH A
TRANSITION WESTWARD TO UPPER 50S NEAR THE TN RIVER VALLEY.

AS FOR TONIGHT...AS UPPER LEVEL LOW CONTINUES TO MOVE NEWD UP THE
SAINT LAWRENCE SEAWAY AREA/ERN CA...SOME CLOUDINESS MAY PERSIST OVER
NRN PORTIONS OF THE CUMBERLAND PLATEAU...BUT OTHERWISE EXPECT CLEAR
SKIES AFTER MIDNIGHT...WITH WINDS BECOMING CALM. STRONG SFC RIDING
INFLUENCES WILL BUILD INTO THE MID STATE BY LATE TONIGHT ALSO. SO
THE QUESTION HERE CENTERS AROUND WILL FREEZING CONDITIONS OCCUR
ACROSS THE MID STATE. WITH A GOOD TO STRONG RADIATIONAL COOLING NIGHT
ACROSS MOST OF THE AREA...BELIEVE THAT AT LEAST VALLEYS ACROSS THE
CUMBERLAND PLATEAU REGION AND LOW LYING LOCATIONS ACROSS THE REST OF
THE MID STATE COULD REACH FREEZING THRESHOLDS.

WITH THIS IN MIND...AND LOCAL POLICY STATING THAT TO GIVE NURSERIES
AND OTHER INTEREST ENOUGH TIME TO BRING IN OR PROTECT FROST
SENSITIVE PLANTS...BY PRESS TIME...WILL BE ISSUING A FREEZE
WARNING FOR ALL OF MIDDLE TN CONCERNING THESE LOCATIONS FROM 09Z-
13Z. WILL BE MENTIONING AREAS OF FROST ACROSS THE ENTIRE MID STATE
ALSO...WITH LOCATIONS THAT DO NOT REACH FREEZING CONDITIONS OR
SLIGHTLY LOWER TO BE IN THE MID 30S FOR OVERNIGHT LOWS.

AS FOR FRI...WITH SFC HIGH PRESSURE INFLUENCES BECOMING EVEN MORE
ENTRENCHED ACROSS THE MID STATE DURING THE DAY ON FRI...EXPECT MOCLR
SKIES...WITH A REBOUND IN AFTERNOON HIGH TEMPS TO AROUND 60 OR IN
THE LOWER 60S...MID 50S PLATEAU.

AS FOR FRI NIGHT...WITH RIDGING PERSISTING ACROSS THE MID STATE THRU
FRI NIGHT ALSO AND CLEAR SKIES EXPECTED...WILL AT LEAST HAVE A
REPEAT...IF NOT IN SOME LOCATIONS ACTUALLY COLDER...OF CONDITIONS
THAT ARE EXPECTED TO BE EXPERIENCED TONIGHT. AGAIN...THINK THE
ELEVATED VALLEY OF THE CUMBERLAND PLATEAU AND VALLEYS IN LOCATIONS
TO THE W ACROSS THE REMAINDER OF THE MID STATE WILL BE THE MOST
PRONE. WILL MENTION AREAS OF FROST...AND WILL MENTION THIS SITUATION
IN THIS MORNINGS HAZARDOUS WEATHER OUTLOOK PRODUCT...AND A FREEZE
WARNING MAY NEED TO BE ISSUED AGAIN FOR THE ENTIRE MID STATE FOR FRI
NIGHT ALSO. FOR LOCATIONS NOT AT OR BELOW FREEZING...LOW TEMPS WILL
BE IN THE MID 30S.

AS FOR THE REMAINDER OF THE FORECAST PERIOD...LOOK FOR THE NEXT
SIGNIFICANT COLD FRONTAL PASSAGE BY MID NEXT WEEK...WITH SOME ADDITIONAL
CLOUDINESS AND A SLIGHT CHANCE OF SHWRS NEAR THE TN RIVER VALLEY
ON SUN. OTHERWISE...DRY CONDITIONS EXPECTED. AN OVERALL WARMUP IN
TEMPS TO MORE SEASONABLE VALUES FOR THIS TIME OF YEAR IS
EXPECTED...WITH AFTERNOON HIGH TEMPS RISING INTO THE LOWER TO MID
70S BY WED...WITH OVERNIGHT LOWS MAINLY IN THE UPPER 40S TO LOWER
50S.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      54  37  61  36 /  40   0   0   0
CLARKSVILLE    53  37  60  34 /  40   0   0   0
CROSSVILLE     48  34  54  32 /  50   0   0   0
COLUMBIA       55  37  62  35 /  30   0   0   0
LAWRENCEBURG   58  36  62  34 /  20   0   0   0
WAVERLY        57  37  61  34 /  20   0   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FREEZE WARNING FROM 4 AM TO 8 AM CDT FRIDAY FOR TNZ005>011-
022>034-056>066-075-077>080-093>095.

&&

31
Hazardous weather outlook, Oct 19, 5:05 AM CDT, 22 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
505 AM CDT WED OCT 19 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-201000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
505 AM CDT WED OCT 19 2011

...FREEZE OUTLOOK FOR ALL OF MIDDLE TENNESSEE FOR BOTH LATE
THURSDAY NIGHT AND LATE FRIDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

AT LEAST AREAS OF FROST WILL OCCUR ACROSS ALL OF MIDDLE TENNESSEE
ON LATE THURSDAY NIGHT AND ALSO ON LATE FRIDAY NIGHT AS
TEMPERATURES FALL INTO THE MIDDLE 30S. IN LOW LYING LOCATIONS
ACROSS THE MID STATE...FREEZING CONDITIONS WILL BE POSSIBLE...AS
TEMPERATURES ARE EXPECTED TO FALL INTO THE LOWER 30S ON BOTH OF
THESE NIGHTS ALSO.

31

Nearby

Freeze Warnings in Tennessee, 2011Every freeze warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.